Alert archive / Montana / High Wind Warnings in 2026
High Wind Warning 7, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Jan 30, 2026, 1:03 PM MST for Glacier County, Pondera County, Toole County, Montana. It took effect at Jan 30, 2026, 7:08 PM MST. It was in force for 11 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 30, 2026, 1:03 PM MST (20:03 UTC)
- In effect from
- Jan 30, 2026, 7:08 PM MST
- Expired
- Jan 31, 2026, 5:47 AM MST
- In force
- 11 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 30, 7:12 PM MST | NON-TSTM WND GST 59 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Jan 30, 7:21 PM MST | NON-TSTM WND GST 77 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Jan 30, 10:00 PM MST | NON-TSTM WND GST 63 | 8 N Kiowa, MT | Mesonet station MRRGN Milk River Ridge. |
| Jan 30, 10:15 PM MST | NON-TSTM WND GST 72 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Jan 30, 10:21 PM MST | NON-TSTM WND GST 91 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Jan 30, 10:30 PM MST | NON-TSTM WND GST 61 | 5 N Ledger, MT | Mesonet station MTM73 Ledger N Mda. |
| Jan 30, 10:30 PM MST | NON-TSTM WND GST 68 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Jan 30, 10:40 PM MST | NON-TSTM WND GST 76 | 9 Ese East Glacier Park, MT | MT mesonet Dog Gun Lake E. |
| Jan 30, 10:50 PM MST | NON-TSTM WND GST 53 | 14 E Saint Mary, MT | Montana mesonet site Wetzel NE. |
| Jan 30, 11:15 PM MST | HIGH SUST WINDS 51 | 1 Ene East Glacier Park, MT | MT DOT sensor Two Medicine Bridge measured sustained winds averaging 51 mph between 1015 PM and the report time. |
| Jan 30, 11:15 PM MST | NON-TSTM WND GST 61 | 16 Wsw Cut Bank, MT | MT mesonet station Mission Lake S. |
| Jan 31, 12:00 AM MST | NON-TSTM WND GST 68 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.1 hours before the alert went out and 423 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
190 WWUS75 KTFX 302003 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 103 PM MST Fri Jan 30 2026 MTZ307-308-302115- /O.CAN.KTFX.HW.A.0007.260131T0300Z-260131T1800Z/ Southern Rocky Mountain Front-Southern High Plains- Including the following locations: Choteau, Rogers Pass, Pendroy, and Bynum 103 PM MST Fri Jan 30 2026 ...HIGH WIND WATCH IS CANCELLED... While gusty winds are still expected, widespread wind gusts over 75 mph do not look likely enough to warrant a High Wind Warning at this time. Therefore, the High Wind Watch has been cancelled. $$ MTZ313-302115- /O.CAN.KTFX.HW.A.0007.260131T0600Z-260131T1800Z/ Judith Basin County and Judith Gap- Including the following locations: Hobson, Windham, Benchland, Moccasin, Stanford, Raynesford, and Geyser 103 PM MST Fri Jan 30 2026 ...HIGH WIND WATCH IS CANCELLED... While gusty winds are still expected, widespread wind gusts over 60 mph do not look likely enough to warrant a High Wind Warning at this time. Therefore, the High Wind Watch has been cancelled. $$ MTZ301-302-311115- /O.UPG.KTFX.HW.A.0007.260131T0300Z-260131T1800Z/ /O.NEW.KTFX.HW.W.0007.260131T0300Z-260131T1800Z/ East Glacier Park Region-Northern High Plains- Including the following locations: Dupuyer, Heart Butte, Saint Mary, East Glacier Park, Logan Pass, Babb, Kiowa, Marias Pass, and Browning 103 PM MST Fri Jan 30 2026 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST SATURDAY... * WHAT...West winds 35 to 45 mph, with gusts up to 80 mph possible. * WHERE...Eastern Glacier National Park and adjacent foothills and plains. * WHEN...From 8 PM this evening to 11 AM MST Saturday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ Ludwig
2 follow-up statements
263 WWUS75 KTFX 310208 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 708 PM MST Fri Jan 30 2026 MTZ303-311500- /O.EXB.KTFX.HW.W.0007.260131T0208Z-260131T1500Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Ethridge, Cut Bank, and Santa Rita 708 PM MST Fri Jan 30 2026 ...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST SATURDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 8 AM MST Saturday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ MTZ301-302-311800- /O.EXT.KTFX.HW.W.0007.260131T0208Z-260131T1800Z/ East Glacier Park Region-Northern High Plains- Including the following locations: Marias Pass, East Glacier Park, Browning, Dupuyer, Babb, Saint Mary, Logan Pass, Kiowa, and Heart Butte 708 PM MST Fri Jan 30 2026 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 AM MST SATURDAY... * WHAT...West winds 35 to 45 mph, with gusts up to 80 mph. * WHERE...Eastern Glacier National Park and adjacent foothills and plains. * WHEN...Until 11 AM MST Saturday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ AM
919 WWUS75 KTFX 311247 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 547 AM MST Sat Jan 31 2026 MTZ301-302-311400- /O.CAN.KTFX.HW.W.0007.000000T0000Z-260131T1800Z/ East Glacier Park Region-Northern High Plains- Including the following locations: Saint Mary, Babb, Marias Pass, East Glacier Park, Dupuyer, Heart Butte, Kiowa, Logan Pass, and Browning 547 AM MST Sat Jan 31 2026 ...HIGH WIND WARNING IS CANCELLED... The threat for high winds has largely ended across the area; however, gusty winds will continue through the morning with winds gradually relaxing through the afternoon hours. $$ MTZ303-311400- /O.CAN.KTFX.HW.W.0007.000000T0000Z-260131T1500Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Ethridge, Santa Rita, and Cut Bank 547 AM MST Sat Jan 31 2026 ...HIGH WIND WARNING IS CANCELLED... The threat for high winds has largely ended across the area; however, gusty winds will continue through the morning with winds gradually relaxing through the afternoon hours. $$ Moldan
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 30, 10:08 AM MST, 2 hours 55 minutes earlier. Its key messages:
- Strong and gusty winds are expected from the evening hours tonight through Saturday across much of the Northern Rockies, particularly along the Rocky Mountain Front.
- Periods of light mountain snow are possible through the weekend with a chance for spotty lower elevation rain.
- Above normal temperatures continue through the next week.
Area forecast discussion, Jan 30, 10:08 AM MST, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1008 AM MST Fri Jan 30 2026 Aviation Section Updated. .KEY MESSAGES... - Strong and gusty winds are expected from the evening hours tonight through Saturday across much of the Northern Rockies, particularly along the Rocky Mountain Front. - Periods of light mountain snow are possible through the weekend with a chance for spotty lower elevation rain. - Above normal temperatures continue through the next week. && .DISCUSSION... /Issued 414 AM MST Fri Jan 30 2026/ - Meteorological Overview: H500 ridging will dominate over the Northern Rockies through the weekend; however, there will be weak weak cresting over the ridge from the evening hours tonight through Saturday morning. This weak wave will bring a period of gusty southwest to west surface winds to most locations, along with light mountain snow throughout the timeframe. Otherwise dry and above to well above normal temperatures will persist through the weekend. Another, but stronger, shortwave will briefly flatten the H500 ridge from Sunday night through the day on Monday. This shortwave will bring another period of strong and gusty west winds to most locations on Monday, along with increasing chances for mountain precipitation to predominately the Continental Divide. H500 ridging then quickly builds back in over the Western CONUS for the remainder of the work week, with well above normal temperatures and overall dry conditions expected across Southwest through North Central Montana. - Moldan - Forecast Confidence & Scenarios: High Winds from Friday Evening through Saturday Morning... Climate anomaly indicators such as the NAEFS and ECMWF EFIs continue to support the potential for a climatologically unusual, albeit weaker, high wind event from the evening hours tonight through Saturday morning. H700 cross barrier flow per NAEFS analysis is prog'd to reach between 40-60kts over portions of Central and North Central Montana over the aforementioned timeframe, which is generally 1 to 1.5 standard deviations above normal. ECMWF EFIs with respect to wind gusts are the highest along the Rocky Mountain Front and MT Hwy 200/US Hwy 87 corridor over this same timeframe, generally between 0.5 to 0.7. NBM probabilities continue to run between a 30-60% chance for wind gusts in excess of 48kts across Judith Basin County and far western portions of the Eastern Glacier, Western Toole, and Central Pondera zone, with a 20-50% chance for wind gusts in excess of 64kts along the Rocky Mountain Front. BUFKIT soundings, particularly along the Rocky Mountain Front at Marias Pass and Cut Bank, support the potential for mountain wave activity, especially between 03-09z Saturday. Considering all of this information it was determined to leave the current suite of High Wind Watches as is as confidence in high winds occurring has not increased enough to warrant an upgrade or decreased enough to cancel the watch. I did briefly consider adding Eastern Glacier, Western Toole, and Central Pondera to the High Wind Watch as both Mission Lake and Cut Bank have an opportunity of seeing high winds, but current thinking is that this would most likely be a one and done wind gust situation. With that being said the probability of seeing sustained winds of 34kts or greater at Mission Lake and Cut Bank is between a 30-40% chance, so a period of high sustained winds is as equally as probable here as is the probability for high wind gusts. Mild Temperatures through next Friday... ECMWF EFIs with respect to high temperatures continue to support a prolonged period of unusually "warm" temperatures, with respect to climatology, across all of Southwest through North Central Montana for the next week. NBM probabilities for high temperatures of 60 degrees or warmer range from a 10-30% chance over portions of the plains of Central and North Central Montana on Saturday and Tuesday, and a 50-90% chance on Sunday, Wednesday, Thursday, and Friday. - Moldan && .AVIATION... 30/18Z TAF Period VFR conditions will prevail across all terminals during this TAF Period. From now through 31/10Z there is a 10 - 30% chance for rain or snow at all terminals. During this TAF period winds will increase at the KCTB terminal to gust in excess of 40 kts for several hours in the middle of this TAF Period. There will be isolated instances of low-level wind shear and mountain wave turbulence primarily across North-central Montana during this TAF Period. For the first few hours of this TAF Period there will be mountain obscuration across Southwestern Montana. -IG && .PRELIMINARY POINT TEMPS/POPS... GTF 49 43 57 35 / 20 20 0 0 CTB 48 39 54 31 / 20 20 0 0 HLN 44 35 54 34 / 30 20 10 0 BZN 41 30 52 27 / 20 20 0 0 WYS 28 17 37 14 / 30 20 10 0 DLN 43 26 50 27 / 20 10 10 0 HVR 43 36 52 23 / 20 20 10 0 LWT 46 37 52 31 / 30 30 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 8 PM MST this evening through Saturday morning for East Glacier Park Region-Northern High Plains- Southern High Plains-Southern Rocky Mountain Front. High Wind Watch from this evening through Saturday morning for Judith Basin County and Judith Gap. && http://www.weather.gov/greatfalls
Nearby
High Wind Warnings in Montana, 2026Every high wind warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.